This Lupus Life

I am the dancer and Lupus is my music. I want to make it look beautiful

The Tops: Topiramate

5 Comments

It has been just over two months since I started the Prednisolone treatment and I have been managing to keep a more positive frame of mind about it this time. It may be purely from my past experience or my recently move in to the Raw food movement, it may be strength gained through the support of my friends and family during the past few weeks or it could just be the inner strength I have had to reinforce so extensively this last year, particularly in the past few months. What ever the reason may be, I entered in to the prescription open minded and level-headed, ready to take on the devil and resisting as I had described in earlier posts.

By the time I had made my second visit to The New Team (TNT) and found out my (Oh So Glorious!!) Brain Fart Progress I must admit that I was tiring of the Preds. I longed hard to fall in to bed tired and fall in to a deep and sound sleep like I hadn’t in months. According to TNT the new medication I was due to start would help me sleep as I weaned off one and on to the other. Without further ado I will introduce to you Topiramate, or as I like to refer to it, Tops.

Topiramate, or Tops, for me is pretty tops after the Preds. I have a hate relationship with ‘roids which I have never hidden since it never hid my weight gain or my irrepressible mood swings, keeping me awake and buzzing at all hours eating everything. Contrary to this I find the Tops calms me in the evenings, and by bedtime my eyes are heavy and shutting themselves. I am still waking at 6am but I am sleeping through the night in a deeper, almost calm state (I am still on some Preds as these need to be weaned off slowly).

By far my favourite side-effect is the loss of appetite. I have never been a girl to complain about my body and this is not one of those moments, rather the appetite gained by the Preds was sending my mind around the bend. There has come point where the appetite has simply vanished, it seems almost over night, to be replaced by a serene calmness of mouth and digestive system. It took me a day or so to notice and it has taken me 3 days more to really wake my head up and get on to this before it became a problem. When it gets to Four in the afternoon and I am recognising I have missed eating since 6am. I have started to set alarms on my phone reminding me when to eat. So I do that now. I’m trying hard not to let any more of my weight slip away. There isn’t much left of me these days.

The Tops is prescribed for people who have difficulty losing weight, if a person if suffering Post Traumatic Stress Disorder, if a person experiences  a juvenile migraine disorder or a certain type of seizure. There are a multitude of ailments this medication can treat or assist in healing and it can do so in a number of different ways. There are also very numerous side-effects, depending on the individual. If you search it on the internet you will be assaulted with every potential one of them and you will freak out. You will question why such a product is on the market. The side effects possible range greatly, and it is likely that environmental or other factors may be at pay, of which I don’t care to speculate as it’s not my field clearly. All I can say is don’t go looking for the side effects, in case you start imagining them (placebo effect and all that). No one would be unlucky enough to get more than two of the serious ones, I would say and this is one of those medicines that the prescribing doctors like to monitor closely throughout treatment. If in doubt keep a medication and health diary, filled with diet, moods, activities etc.

My best advice is: Just like when taking Prednisolone, create a diet plan and stick to it. This plan should be developed with a health professional such as a doctor, dietitian, nutritionist. They should be trained, qualified, dependable and knowledgeable about the medication, your body’s condition and all food available.

Don’t internet search Topiramate. If you do, don’t stress about the side-effects. Ask for an information sheet from your pharmacist, chemist or doctor. write down any concerns or questions you have and ask your DOCTOR these next time you see them.If you don’t know when that’ll be, then call them.

Advertisements

Author: Chevron Spots

I am in my mid twenties and fighting my battles to discover who I am and where I fit in to this zany, beautiful world. I was diagnosed with Lupus in in 2008. This takes up most of my focus, as I want to share the experience of trying to live with and rise above chronic invisible illness, so to speak. I would like to stress very much the information regarding medications, medical procedures and illnesses are discussed from my point of view, and with my understanding, colloquialisms and metaphors. I do not attempt to be legally and precisely accurate for the general population, rather I try to be emotionally and descriptively true to my experiences. I hope I can help in understanding others with chronic illness by providing one more personal recount of just how spontaneous and difficult these lives really are. One day I hope to visit every continent, climb some pretty high mountains, sleep in an ice cavern, marry a wonderfully understanding man, have children and teach more children. Mostly, I just want a simple life, you know the house with a husband and kids. Oh, and no pain.

5 thoughts on “The Tops: Topiramate

  1. Pingback: When it all seems too easy | Nitya Nata

  2. Pingback: Prescriptions and Medications | Nitya Nata

  3. Pingback: When it all seems too easy | This Lupus Life

  4. Pingback: Azathioprine and Pantoprazole | This Lupus Life

  5. Pingback: Azathioprine (Imuran) | This Lupus Life

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s